Pennsylvania, 2020

Damaging Wind in Pennsylvania, August 29, 2020

August 29, 2020 · NWS CTP · 1 event in 1 county or zone

A narrow line of storms developed north of, and parallel to, the upper Main Stem of the Susquehanna River during the late afternoon of August 29, 2020. As this line pushed southeastward, it produced a single wind damage report in northern Columbia County near Orangeville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A narrow line of storms developed north of, and parallel to, the upper Main Stem of the Susquehanna River during the late afternoon of August 29, 2020. As this line pushed southeastward, it produced a single wind damage report in northern Columbia County near Orangeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 2:28 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 29, 2:28 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
328 PM EDT Sat Aug 29 2020

.SYNOPSIS...
Partly sunny and dry conditions for the bulk of the time will
prevail through the rest of the daylight hours today, but it
will be warm and humid. As a cold front pushes southeast across
the Commonwealth later this afternoon and early this evening,
expect another briefly heavy shower in most places with a few
spots seeing a gusty thunderstorm.

In the wake of the cold frontal passage, it will dry out tonight
and Sunday. Low pressure will track through WV and MD on Monday
and bring rain to much of the area. We'll have a few more
chances for additional rainfall next week as we enter a busy
pattern.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Ill-defined remnants of GOMEX land-falling Hurricane Laura
were sliding off the Delmarva Coast this afternoon and played
little role in our sensible weather other than transporting a
plume of deep tropical moisture north into the region while it
was off to our southwest the past few days.

An approaching sfc cold front and left exit region of a 80 KT
westerly upper level jet will trigger a few bkn lines of showers
and low-topped TSRA this afternoon (into very early this
evening southeast).

HREF V2's Mean MUCape (topping out in the 1500-1750 range) and
other convective parameters aren't too impressive for
signif/widespread SVR this afternoon/early this evening across
the CWA.

Downdraft CAPE is currently in the 400-700 J/KG range across the
SE part of the CWA but has increased as anticipated to between
900-1200 j/kg along and just ahead of the cold front entering NW
PA. Made some minor changes in POPS (decreasing them 10-20
percent across the NW and increasing the POPS by the same
amount across the Susq Valley and points east).

Thus, just some minimal changes in expectation to the chc-
likely POPs for showers/sctd TSRA during the early- mid
afternoon west to late afternoon, and likely to low end
categorical POPS into early this evening over the east.

SPC's Marginal to Slight risk across the region captures the
primary threat as being highly localized damaging straight line
winds given the low to mdt 0-1 KM shear and SRH. Increasing
upper level diffluence and west-southwesterly low to mid level
winds will support a svrl hour period of enhanced threat for wet
microbursts between 18-22Z today.

With several rounds of moderate to heavy rain lately, the
ground is getting wetter, but FFG still very high due to our
long period of dry/drought. We will need to closely monitor the
rainfall rates, but the speed of movement of the storms and
general orientation for the main show means that training of
storms is not that much of a concern today. That said, the
wettest places are the Laurel Highlands and Lower Susq. Will
hold off on a flood/flash flood watch for this update.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The refreshingly drier and cooler airmass spreads SE across the
region tonight. Clearing should occur in most locations,
however, some low clouds may form/get banked up on the windward
side of the Alleghenies with the NWrly flow. Mins will be
getting close to normal. BFD's normal low is now around 50F.
It's been such a hot summer that 50F seems like the ice age.

Sunshine could self-destruct over the nrn mtns of PA where
ground moisture will remain high for a bit and 850-700 mb mean
temps will be a few deg C cooler compared to the south. The
deep dry air should eventually win out during the mid to late
afternoon Sunday.

Still, there could be a few sprinkles up there. Elsewhere, there
should be abundant sunshine. 8H temps of +8C to +12C will only
yield maxes in the u60s in the north, and l80s in the Susq
Valley and the south-central valleys. Again, these values are
pretty much spot on normals, even though they will seem odd/too
cool.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
High pressure will move directly overhead around 00z Mon,
bringing dry air to the region. Model consensus shows PW values
near 0.60 inch and 700 hPa RH less than 10% Sun night.

An area of disturbed weather will move from the Mississippi
Valley eastward into the Mid Atlantic on Monday. As it does, low
level flow will turn to the SE and S, advecting in moisture.
Dry air may curtail the advancement of rain early Monday
morning, but rain should overspread at least the Laurel
Highlands by late morning or early afternoon Mon. There is
still ample uncertainty about the northern extent of rain on
Mon. For now, kept 0.50-1.00 inch amounts south of I-80, with
amounts tapering off quickly to the north.

Southeast upslope flow and cloud cover will also hold
temperatures in just the low 70s for most of central PA on Mon.
Ended up going about 5 degrees below National Blend of Models on
the Sat afternoon update.

There is some uncertainty in timing when stratiform precip
moves out Mon Night / Tue, but for now trended toward slower
ECMWF with precip coming to an end around noon Tue, and 40% PoPs
for scattered afternoon rain showers.

Temperatures will trend upward into the latter half of next
week as a longwave trough moves out of British Columbia and
becomes quasi- stationary over south-central Canada by midweek,
and weak ridging develops over the US East coast.
Scattered showers/storms appear likely Wed afternoon/night as a
shortwave trough passes over the Great Lakes drags a warm front
and cold front through the area. ECMWF guidance shows the cold
front briefly stalling over the southern tier before reversing
as a warm front early Thu. Thu looks pleasant with high pressure
building in. Another cold front on Fri will bring a chance of
showers/storms before cool, pleasant air settles in for next
weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR with brief upper end MVFR possible at times this afternoon
and early evening until a cold front pushes southeast across the
region this afternoon. Expect a few broken narrow bands of
showers and thunderstorms to develop along and just ahead of
the cold frontal boundary, but don't expect coverage to be
expansive.

Moderate westerly then NW winds occur this afternoon and
evening behind the cold front with prevailing VFR conditions.
BFD will likely drop back down to MVFR cigs overnight Saturday
with westerly flow and potential for a few lake-effect rain
showers.

Outlook...

Sun...VFR with no sig wx.

Late Mon-Wed...More rounds of showers and storms possible.

Thurs...Isolated to scattered afternoon showers and a few TSRA
for Thursday with brief MVFR or IFR.

&&

.CLIMATE...
Summer 2020 is on track for the warmest on record at Harrisburg
with an average temperature of 78.1F season-to-date.

August 2020 currently ranks 2nd warmest on record with an
average temperature of 78.8F. 2016 holds the top spot coming in
at 79.1F. A cool last few days in August 2020 could cause a fall
to 3rd for warmest August on record.

Harrisburg has reached 90 degrees or higher 35 times since June
1st, including 1 day at 100F. 35 90-degree days ranks 8th on
record, well behind the record mark of 57 90-degree days during
the summer of 1966.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Colbert
AVIATION...Lambert
CLIMATE...Lambert
Hazardous weather outlook, Aug 29, 4:05 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
505 PM EDT Sat Aug 29 2020

PAZ026>028-035-036-049>052-056-057-063-064-301600-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-
505 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Isolated showers and thunderstorms with gusty winds and brief
heavy downpours are possible late this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-
301600-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
505 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-059-065-066-301600-
Columbia-Schuylkill-Lebanon-York-Lancaster-
505 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms with damaging winds 60 mph
or greater and brief heavy downpours are possible late this
afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Aug 29, 3:04 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Sat Aug 29 2020

PAZ056-057-059-063-065-066-292100-
Perry PA-York PA-Lancaster PA-Cumberland PA-Lebanon PA-Dauphin PA-
404 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...
DAUPHIN...PERRY...CUMBERLAND...AND LEBANON COUNTIES UNTIL 500 PM
EDT...

At 403 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Skyline View to Shiremanstown to Plainfield.
Movement was southeast at 25 mph.

Brief northwest wind gusts between 40 and 50 mph are possible.

Locations impacted include...
Harrisburg, York, Carlisle, Lower Allen, Hershey, Colonial Park,
Weigelstown, Elizabethtown, Columbia, Progress, Lititz,
Mechanicsburg, Middletown, Camp Hill, Mount Joy, Palmyra, New
Cumberland, Linglestown, Enola and Steelton.

LAT...LON 4020 7620 4000 7647 3996 7688 4022 7729
      4034 7705 4043 7674
TIME...MOT...LOC 2003Z 302DEG 22KT 4036 7674 4025 7696 4020 7725

Lambert
Special weather statement, Aug 29, 3:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT Sat Aug 29 2020

PAZ019-027-045-046-049-050-052-292130-
Southern Lycoming PA-Southern Clinton PA-Union PA-Northumberland PA-
Mifflin PA-Snyder PA-Southern Centre PA-
427 PM EDT Sat Aug 29 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF NORTHUMBERLAND...MIFFLIN...
CENTRE...SNYDER...LYCOMING...UNION...AND CLINTON COUNTIES UNTIL 530
PM EDT...

At 426 PM EDT, Doppler radar indicated showers along a line extending
from near McElhattan to near Mackeyville to near Rebersburg to near
Madisonburg to Pleasant Gap. Movement was to the east southeast at
35 mph.

Wind gusts from the west, northwest up to 45 mph are possible.

These showers will be near...
  Rebersburg and McElhattan around 430 PM EDT.
  Jersey Shore, Avis and Millheim around 435 PM EDT.
  Coburn and Woodward around 440 PM EDT.
  Carroll around 445 PM EDT.
  Collomsville, Poe Valley State Park and Laurelton Center around
  450 PM EDT.
  Weikert and Snyder-Middleswart State Park around 455 PM EDT.

Other locations impacted by these showers include Beavertown,
Hartleton, Oval, Loganton and New Berlin.

LAT...LON 4080 7685 4074 7696 4068 7719 4088 7777
      4097 7753 4106 7748 4116 7746 4121 7735
      4114 7682 4088 7680
TIME...MOT...LOC 2026Z 289DEG 29KT 4121 7739 4107 7741 4097 7748 4091
7757 4088 7772

Lambert
Special weather statement, Aug 29, 3:36 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
436 PM EDT Sat Aug 29 2020

PAZ064-065-292130-
York PA-Adams PA-
436 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 530 PM EDT...

At 436 PM EDT, Doppler radar indicated a strong thunderstorm over
Orrtanna, moving east southeast at 35 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Hanover, Gettysburg, Parkville, Littlestown, Shrewsbury, Codorus,
McSherrystown, Glen Rock, Pennville, Bonneauville, New Oxford, Lake
Heritage, Cashtown, Railroad, Orrtanna, Biglerville, Arendtsville,
Hunterstown, Fairfield and McKnightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3980 7746 3993 7747 3994 7746 3996 7740
      3979 7668 3972 7671 3972 7724
TIME...MOT...LOC 2036Z 289DEG 29KT 3986 7735

Lambert
Special weather statement, Aug 29, 3:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service State College PA
450 PM EDT Sat Aug 29 2020

PAZ026>028-292145-
Juniata PA-Huntingdon PA-Mifflin PA-
450 PM EDT Sat Aug 29 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF HUNTINGDON...MIFFLIN...AND
JUNIATA COUNTIES UNTIL 545 PM EDT...

At 449 PM EDT, Doppler radar indicated showers along a line extending
from near Boalsburg to near Whipple Dam State Park to Mcalevys Fort
to near Rock Springs. Movement was east southeast at 40 mph.

Wind gusts of 40 to 50 mph are possible.

Locations impacted include...
Lewistown, Burnham, Belleville, Highland Park, Yeagertown, Spruce
Hill, Strodes Mills, Reedsville, Juniata Terrace, Mexico, Mcalevys
Fort, Walnut, Mifflintown, Port Royal, Thompsontown, Mifflin,
Maitland, Longfellow and Barrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4063 7797 4067 7787 4073 7784 4074 7781
      4072 7777 4072 7774 4059 7724 4055 7724
      4043 7747
TIME...MOT...LOC 2049Z 289DEG 33KT 4073 7778 4067 7779 4064 7786 4063
7793

Lambert
Special weather statement, Aug 29, 4:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
501 PM EDT Sat Aug 29 2020

PAZ053-292145-
Columbia PA-
501 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
545 PM EDT...

At 500 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Huntington Mills to Rohrsburg to near
Jerseytown. Movement was east southeast at 20 mph.

Wind gusts 40 to 50 mph are possible.

Strong thunderstorms will be near...
  Rohrsburg around 505 PM EDT.
  Berwick around 535 PM EDT.

Other locations impacted by these storms include Briar Creek, Benton,
Stillwater, Millville and Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4113 7663 4120 7649 4127 7631 4120 7632
      4114 7628 4113 7626 4114 7623 4102 7622
TIME...MOT...LOC 2100Z 292DEG 15KT 4120 7627 4114 7641 4113 7662

Lambert
Special weather statement, Aug 29, 4:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
505 PM EDT Sat Aug 29 2020

PAZ065-066-292200-
York PA-Lancaster PA-
505 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 600 PM EDT...

At 505 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Brickerville to East Petersburg to Columbia
to near Mount Wolf. Movement was southeast at 35 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Strong thunderstorms will be near...
  Lancaster, East Petersburg and Lititz around 510 PM EDT.
  Akron, Millersville and Rothsville around 515 PM EDT.
  Ephrata, Willow Street and Leacock around 520 PM EDT.
  Strasburg, Leola and Bareville around 525 PM EDT.
  New Holland, Smithville and Paradise around 530 PM EDT.
  Safe Harbor, Quarryville and Shenks Ferry around 535 PM EDT.

Other locations impacted by these storms include Smoketown,
Christiana, Washington Boro, Buck and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4006 7674 4010 7652 4015 7645 4023 7640
      4010 7594 4008 7593 4004 7594 3996 7599
      3987 7599 3987 7600 3985 7602 3983 7602
      3982 7604 3979 7605 3977 7625
TIME...MOT...LOC 2105Z 297DEG 30KT 4020 7632 4010 7638 4002 7647 4003
7668

Lambert

The radar

The Binghamton radar (KBGM), 124 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 29, 4:25 PM EST
Where
Columbia County, 2.06 mi ESE of Forks
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.111, -76.332

A severe thunderstorm producing winds estimated near 60 mph knocked down trees at 78 Mountain Road to the east of Orangeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915073.